Friday, August 12, 2011 (Last Updated: 08/15/2011)
FRIDAY, Aug. 12 (HealthDay News) -- In elderly women with breast cancer and a history of cardiac disease or diabetes, treatment with trastuzumab is associated with an increased risk of cardiotoxicity, according to a study published online Aug. 9 in the Annals of Oncology.
Cesar Serrano, M.D., from the Vall d'Hebron University Hospital in Barcelona, Spain, and colleagues examined the cardiac safety profile of trastuzumab in 45 elderly patients with breast cancer and a mean age of 75.9 years in a routine clinical practice. Data from the records of patients treated with trastuzumab since 2005 were analyzed, and symptomatic cardiotoxicity was documented based on the New York Heart Association classification. An absolute drop of 10 percent or more, with a final left ventricular ejection fraction of less than 50 percent, or an absolute drop of more than 20 percent, was defined as asymptomatic cardiotoxicity.
The investigators found asymptomatic cardiotoxicity in 12.5 percent of patients with early breast cancer and in 23.8 percent of patients with advanced breast cancer. Symptomatic congestive heart failure developed in 8.9 percent of patients with advanced breast cancer. All patients, except one, recovered in a median time of five weeks. Compared to patients without trastuzumab-related cardiotoxicity, patients with trastuzumab-related cardiotoxicity more often presented with cardiovascular risk factors, such as history of cardiac disease (9.1 versus 33 percent) and diabetes (6.1 versus 33.3 percent).
"Elderly breast cancer patients with a history of cardiac disease and/or diabetes treated with trastuzumab have an increased incidence of cardiotoxicity. Continuous cardiac monitoring is especially advised in this population," the authors write.
Hematology & Oncology
OBGYN & Women's Health
Copyright © 2011 HealthDay. All rights reserved.